Texas, 2014

Hail in Texas, June 27, 2014

June 27, 2014 · NWS LUB · 3 events in 3 counties and zones

A rather sharp early summertime dryline took shape on the Caprock this afternoon and evening as a strengthening upper level disturbance swung through the Southern Plains. Large hail was observed from Petersburg to Floydada and up into Memphis, with extensive cotton crop damage in southern Floyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A rather sharp early summertime dryline took shape on the Caprock this afternoon and evening as a strengthening upper level disturbance swung through the Southern Plains. Large hail was observed from Petersburg to Floydada and up into Memphis, with extensive cotton crop damage in southern Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 2:42 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 2:42 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT FRI JUN 27 2014

.SHORT TERM...
UPPER JET MAX...IN WAKE OF NEGATIVELY TILTED UPPER TROUGH...PUSHING
ACROSS THE SOUTHERN ROCKIES MAY PROVIDE HOPE FOR A FEW STORMS LATE
THIS AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE
DRYLINE...CURRENTLY STRETCHING ROUGHLY FROM CANYON TO HART TO
LEVELLAND TO SEAGRAVES. SPC MESO-ANALYSIS DEPICTS 3-4 KJ/KG OF CAPE
EAST OF INTERSTATE 27/US HIGHWAY 87...BUT H70 TEMPERATURES OF 14-16C
CONTINUE TO SUGGEST A STOUT CAP IN PLACE. STILL SOME HOPE FOR A
LITTLE COOLING ALOFT WITH THE BASE OF THE TROUGH CURRENTLY NEAR THE
OKLAHOMA PANHANDLE. 0-6 KM BULK SHEAR OF NEAR 30 KNOTS COMBINED WITH
A 40+ KNOT DEVELOPING LOW LEVEL JET THIS EVENING WILL AID ANY STORMS
THAT DO DEVELOP IN BECOMING STRONG TO POTENTIALLY SEVERE...WITH
LARGE HAIL AND DAMAGING DOWNBURST WINDS. BREEZY SOUTH WINDS WILL
KEEP OVERNIGHT LOWS QUITE MILD IN THE MID 60S TO LOW 70S.

UPPER TROUGH WILL SWING INTO THE CENTRAL/NORTHERN PLAINS
TOMORROW...LEADING TO LARGE SCALE HEIGHT RISES AND SUBSIDENCE FOR
WEST TEXAS IN THE RIGHT EXIT REGION OF AN UPPER JET. A
FRONTAL/REMNANT OUTFLOW BOUNDARY WILL LINGER NEAR THE FAR SOUTHERN
PANHANDLE WHILE APPRECIABLE MOISTURE REMAINS IN PLACE AHEAD OF THE
DRYLINE...BUT LACK OF ANY UPPER SUPPORT WILL KEEP CONDITIONS DRY AS
TEMPERATURES HEAT UP INTO THE MID-UPPER 90S AREAWIDE.

&&

.LONG TERM...
NO WHOLESALE CHANGES WERE MADE IN THE EXTENDED PORTION. THE MAIN
WX DRIVER WILL BE A UPPER RIDGE ANCHORED ACROSS THE DESERT
SW...AND EXTENDING INTO WTX WITH VARYING STRENGTH DURING THE
PERIOD. THIS WILL KEEP THE WEATHER MAINLY WARM AND DRY...WITH A
FEW POSSIBLE EXCEPTIONS. THE FIRST MAY COME SUN AFTERNOON AND
EVENING. STRONG SFC HEATING AND A SMALL DISTURBANCE MOVING ACROSS
THE HIGH PLAINS MAY PROVE SUFFICIENT TO GIN UP AN ISOLD T-STORM OR
TOW ALONG A SURFACE TROUGH EXTENDING FROM THE WRN PANHANDLES INTO
SW TX. THE QPF SIGNAL IS STILL PRETTY WEAK AND WITH A FAIRLY
STRONG CAP EXPECTED...WE HAVE KEPT THE FCST DRY FOR NOW BUT WILL
WATCH THE TRENDS. SUNDAY AND MONDAY ARE EXPECTED TO BE THE WARMEST
DAYS OF THE PERIOD WITH HIGHS IN THE MID 90S TO AROUND 100 OR SO.
BY MONDAY...A SHORTWAVE TROUGH IS EXPECTED TO ROTATE THROUGH THE
PLAINS AND DRIVE A COLD FRONT SOUTH. PLENTY OF UNCERTAINTY REMAINS
REGARDING HOW FAR SOUTH THE FRONT WILL GO...BUT LATEST MODEL PROGS
SHOW IT GETTING AN OUTFLOW-AIDED PUSH...POSSIBLY INTO OUR NORTH OR NW
ZONES LATE MONDAY NIGHT. A BETTER PUSH MAY COME ON TUESDAY AS WE
WILL LOOK FOR SCATTERED TSTM ACTIVITY TO DEVELOP FROM SRN COLO
THROUGH NE NM AND THE PANHANDLES. SOME GUIDANCE SUGGESTS THE
FRONT/OUTFLOW WILL MAKE IT INTO OUR NRN ZONES TUES OR TUESDAY
NIGHT. WHILE CONFIDENCE IN THE SPECIFIC REMAINS LOW...WE WERE SOLD
ON THE POTENTIAL FOR SOME STORMS CHANCES TO SLIP INTO THE FAR SRN
TX PANHANDLE AND UPPED POPS A BIT INTO THE SLGT CHANCE MENTION.
OTHERWISE...A COOLING TREND SHOULD BE IN STORE AS THE RIDGE SHIFTS
WEST. TSTM ACTIVITY MAY REMAIN ACTIVE IN THE SRN ROCKIES AND
ADJACENT PLAINS WED WITH WEAK NW FLOW ALOFT. THEN...THE RIDGE
SHIFTS NORTH PUTTING US IN VERY WEAK FLOW ALOFT WITH LITTLE CHANCE
OF PRECIP THROUGH THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  95  64  98  66 /  10   0  10  10  10
TULIA         68  95  67  97  70 /  10  10  10  10  10
PLAINVIEW     68  96  69  96  70 /  10  10  10  10  10
LEVELLAND     68  97  70  98  70 /  10   0  10  10  10
LUBBOCK       72  97  72  97  72 /  10   0  10  10  10
DENVER CITY   69  98  69  98  70 /  10   0   0  10  10
BROWNFIELD    70  99  70  98  71 /  10   0  10  10  10
CHILDRESS     71  97  72  99  75 /  20  10  10  10  10
SPUR          70  97  71  97  72 /  10  10  10  10  10
ASPERMONT     72  97  73  98  74 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/33
Hazardous weather outlook, Jun 27, 10:51 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1151 AM CDT FRI JUN 27 2014

TXZ021>044-281700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1151 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A CONDITIONAL THREAT EXISTS FOR ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR INITIAL
DEVELOPMENT WILL BE BETWEEN THE I-27 CORRIDOR AND THE CAPROCK
ESCARPMENT...WITH LINGERING CHANGES ACROSS PORTIONS OF THE
NORTHERN ROLLING PLAINS DURING THE EARLY EVENING. SHOULD
THUNDERSTORMS DEVELOP...A FEW MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HOWEVER...THE COVERAGE OF THESE
THUNDERSTORMS WILL LIKELY BE SPORADIC...AND AS A RESULT MOST OF
THE REGION WILL BE UNAFFECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The Lubbock radar (KLBB), 31 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hale

When
June 27, 5:20 PM CST
Where
Hale County, Petersburg
Measured
1.5 in hail
Reported by
Public
Coordinates
33.870, -101.600

A citizen reported ping pong ball size hail in Petersburg.

Hail, Floyd

When
June 27, 5:55 PM CST to 6:50 PM CST
Where
Floyd County, Mc Coy to Floydada
Measured
1.75 in hail
Crop damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
33.870, -101.430

Local fire department officials reported hail up to golf ball size in Floydada. Additionally, a COOP Observer and citizen near Floydada reported severe cotton crop damage caused by ping pong ball size hail from McCoy through Floydada. Crop damage was estimated to be in the hundreds of thousands of dollars.

Hail, Hall

When
June 27, 9:47 PM CST
Where
Hall County, Memphis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.720, -100.530

Local law enforcement officials observed quarter size hail in Memphis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515296, 515300, 515301.